Article Text

PDF
AB0452 Sarcoidosis: An underestimated and potentially dramatic side effect of anti-TNF-α
  1. C. Vigne1,
  2. F. Coury2,
  3. Y. Pacheco3,
  4. J.G. Tebib4
  1. 1Student, saint genis laval
  2. 2Rhumatology, Pierre Bénite
  3. 3Pneumology
  4. 4Rheumatology, Pierre Bénite, France

Abstract

Background A 41-year-old woman native from Senegal has a 22-year history of rheumatoid arthritis (RA). The past medical history was marked by a left upper tubercular pneumopathy. In the absence of argument for latent tuberculosis infection, etanercept was introduced in 2007 and gave rise to a rapid amelioration of joint symptoms. Two months later, the patient developed cough and erythematic nodosum. The chest high-resolution computed tomography (HRCT) showed lymph nodes and pulmonary micronodulosis, with no tuberculous cavity. Although partially purified derivatives of tuberculin were negative and bronchoalveolar lavage fluid cultures were sterile, the diagnosis of tuberculosis was retained. Antibiotics were started while etanercept was stopped. In the same time, patient used corticosteroids in self-medication because of flares up of RA. Pulmonary symptoms decreased and the chest radiograph rapidly improved. One and a half year later, the activity of RA led us to restart a treatment by anti-TNFα. Infliximab was introduced with low dose of prednisone. Six months later, the patient developed a dry cough, night sweats and weight loss. The chest HRCT showed micro nodular lesions and hilar and infradiaphragmatic lymph nodes. Angiotensin-converting enzyme (ACE) was increased and cultures were again sterile. Histopathological examination of lung biopsy revealed sarcoidosis granuloma. The diagnosis of the first episode was also reviewed and a recurrence of sarcoidosis induced by two different anti-TNFα agents was retained. Anti-TNFα cessation and a treatment with prednisolone gave rise to a resolution of sarcoidosis.

Results Forty six cases of sarcoidosis occurring during anti-TNFα therapy have been reported in the literature. Typically the clinical picture developed while the arthritis was well controlled, with nonspecific respiratory symptoms, with hilar and mediastinal lymph nodes, sometimes associated with pulmonary infiltrates often found in the upper lobes. Prognosis is favorable with a complete resolution often by simply withdrawing the anti-TNFα agents. However, recurrence with a second anti-TNFα agent has been described in only one case with adalimumab started four months after etanercept interruption.

Conclusions The diagnosis of sarcoidosis in patients treated with anti-TNFα remains challenging. Diagnosis of this adverse effect is probably missed or delayed, because of the priority given during anti-TNFα therapy to eliminate infections, such as tuberculosis. However, sarcoidosis has to be evoked in case of pulmonary symptoms and negative cultures. ACE, which has an excellent sensitivity (90%), also helps in the diagnosis. If doubt persists, a lung biopsy can be performed to rule out tuberculosis.

  1. Daïen CI, Monnier A, Claudepierre P, Constantin A, Eschard JP, Houvenagel E, Samimi M, Pavy S, Pertuiset E, Toussirot E, Combe B, Morel J et (CRI)., Club Rhumatismes et Inflammation. Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology (Oxford). August 2009, pp. 883-886.

Disclosure of Interest None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.